Alert archive / California / Hard Freeze Warnings in 2022

Hard Freeze Warning 7, NWS Eureka, CA

March 9, 2022Lake County, Mendocino County, California

NWS Eureka, CA issued this hard freeze warning at Mar 9, 2022, 2:06 PM PST for Lake County, Mendocino County, California. It took effect at Mar 9, 2022, 10:00 PM PST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2022, 2:06 PM PST (22:06 UTC)
In effect from
Mar 9, 2022, 10:00 PM PST
Expired
Mar 10, 2022, 9:00 AM PST
In force
11 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.1 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hard freeze warning went out at Mar 9, 4:15 AM PST, 9 hours 51 minutes earlier.

Area forecast discussion, Mar 9, 4:15 AM PST, 9 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
415 AM PST Wed Mar 9 2022

.SYNOPSIS...Drizzle is possible along the Redwood coast today,
while breezy NW winds are expected to spread across much of the
area this afternoon. Another cold night is likely tonight for
interior valleys which decouple. Widespread beneficial rainfall is
possible this weekend into early next week.

&&

.DISCUSSION...Much of interior NWRN CA saw temperatures in the mid
to high 30s overnight, bringing mostly frost conditions to interior
valleys and a few coastal valleys as well. A weak shortwave slips
over the nearly-stationary ridge offshore this morning, likely
bringing coastal orographic drizzle and cloudiness as weak onshore
northerly winds accentuate moisture convergence along the Redwood
Coast. This passing shortwave will likely bolster the diurnal push
of northwesterly winds this afternoon, with blustery gusts reaching
across most interior ridges and a few valleys...particularly in SW
Humboldt, Trinity, Mendocino, and Lake counties. Skies then clear as
winds turn NE to E late tonight and early Thursday morning while
this low drops into the Great Basin. Clearing and drying should help
accentuate longwave cooling, allowing temperatures to drop well into
frost/freeze conditions once again across inland valleys that
decouple. This wind switch will advect a critically dry airmass
across much of the interior during Thursday as well, with very poor
recoveries Thursday night across interior ridges. See Fire Wx
discussion for more details. Winds then significantly weaken late
this week, turning southerly this weekend ahead of an approaching
weak front.

Drizzle may account for a couple hundredths of measurable precip
along pockets of the Redwood Coast today, while areas to the south
and east will remain dry through the rest of the work week. Latest
guidance continues to depict a trough slipping over the ridge this
weekend, bringing a good chance for light precip to mostly the NW
portion of our CWA, although chance PoPs extend across most of the
region. Another chance for more widespread beneficial precip exists
for early next week as well.

&&

.AVIATION...A shortwave trough will generate strengthening NNW winds
aloft today through this evening. Deep layer mixing will likely
result in surface gusts from 20-30kt primarily south of Cape
Mendocino. Low level moisture will be caught along the coast north
of Cape Mendcino, resulting in IFR ceilings and brief obscuration in
mist and drizzle this afternoon and early evening. Otherwise, VFR
conditions will return overnight as robust offshore flow develops.

&&

.MARINE...Northerly winds will persist through Thursday. The
strongest winds will occur south of Cape Mendocino where localized
gale force gusts are expected this afternoon and evening. Coverage
of gale force gusts are insufficient to warrant a gale warning.
Steep, northerly wind driven waves will dominate through the week.
The highest waves will be south of Cape Mendocino, around 8 feet.
A couple of small west to northwest swells will also be present
through the week. North winds and steep seas will ease around midday
on Thursday and continue to trend down through Friday. Southerly
winds will increase on Saturday as a front approaches.

&&

.FIRE WEATHER...A cold dense airmass spreading south across the
Great Basin will cause east-northeast winds to gust up to 40 mph
across exposed ridges in Mendocino and Lake Counties this evening
into Thursday morning. In addition, a critically dry airmass will
spread across the region...particularly during Thursday
afternoon, with relative humidity values falling into the teens
and single digits. Locally elevated fire weather conditions will
be possible across the ridges of Lake and Mendocino Counties as a
result.

Garner

&&

.BEACH HAZARDS...A large swell is forecast to bring higher surf
to the beaches of Northwest California late on the 14th through
the afternoon hours of the 15th. Latest ENP guidance depicts
possible surf heights of 20 to 23 feet.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 8 AM PST this morning for CAZ103-111-
     112.

     Freeze Warning until 8 AM PST this morning for CAZ110-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST Thursday for PZZ470.

     Small Craft Advisory until 3 AM PST Thursday for PZZ455.

     Small Craft Advisory from 6 PM this evening to midnight PST
     tonight for PZZ450.

     Small Craft Advisory until noon PST Thursday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 9, 2:06 PM PST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
206 PM PST Wed Mar 9 2022

CAZ101-103-109-112-113-115-102215-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
206 PM PST Wed Mar 9 2022

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-104>108-102215-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
206 PM PST Wed Mar 9 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-114-102215-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
206 PM PST Wed Mar 9 2022

...HARD FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST
THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Hard Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Hard Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:53 AM PSTSmall Craft AdvisoryEKA18 hr
Mar 9, 2:06 PM PSTFreeze WarningEKADel Norte, Humboldt, Mendocino19 hr

Nearby

Hard Freeze Warnings in California, 2022Every hard freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.